Hiatal Hernia Surgery Called for If Meds Fail to Help
DEAR DR. ROACH: I am a 72-year-old female with MGUS. I was just diagnosed with an ulcer, Barrett’s esophagus, GERD and a hiatal hernia of 8 cm. My surgeon has put me on high-dose Prilosec and Carafate before bed. My oncologist has given the OK for surgery for the hernia, but friends have told me that the surgery is really dangerous. My surgeon is concerned about the hernia being so large. What do you think about this surgery, and is it a good idea at my age? I am having really bad issues with digestion. — F.H.
ANSWER: A hiatal hernia is a larger-than-normal hiatus (hole) in the diaphragm where the esophagus goes through and connects with the stomach. If the hiatus is large enough, the stomach can move upward into the chest, which often causes symptoms of abdominal discomfort. This is then called a paraesophageal or hiatal hernia.
The size of the hiatus is not an indication for surgery. Surgery is considered if medications such as the omeprazole (Prilosec) and sucralfate (Carafate) fail to control symptoms, but it takes time for maximal effect of the medicines. Surgery is also indicated if there is a complication, such as the stomach getting stuck in the chest, twisting or bleeding.
If you continue to have symptoms despite a good trial of medication therapy, then surgery is a reasonable consideration. Your age should not prevent the surgery. All surgeries have risks, so surgery should never be entered into lightly. But the 30-day mortality rate of an elective hiatal hernia repair surgery is in the range of 1% to 1.5%. This is low, but not zero.
Your blood condition, monoclonal gammopathy of uncertain significance, is a possible precursor to the blood cancer multiple myeloma, and I am sure your hematologist-oncologist is monitoring you carefully. The risk for a blood clot around surgery may be higher in people with MGUS, so the surgeon must work with your oncologist and should consider extra precautions to try to prevent blood clots. Otherwise, I don’t think that MGUS should interfere with your ability to get surgery.
DEAR DR. ROACH: I just had my yearly physical with my primary care doctor of 12 years. I am a 77-year-old man. My blood pressure is controlled with enalapril and metoprolol. My doctor wants to have my lab results for calcium and potassium rechecked in four weeks. My lab results were calcium of 10.3 and potassium of 5.4. Are these two readings something to be concerned about? If so, what is the prognosis? — K.C.
ANSWER: Enalapril, an ACE inhibitor, causes potassium levels to rise, but usually not to the point where the medication needs to be stopped. A level of 5.4 is above the usual upper limit of normal, so your doctor is being extra careful. This number alone does not mean the medicine needs to be stopped.
Your calcium level is also on the high side. In a 77-year-old, hyperparathyroidism is the most likely cause of an abnormal calcium level. Parathyroid hormone has nothing to do with thyroid hormone: The four parathyroid glands are located immediately adjacent to the thyroid gland in the neck. If the calcium is repeatedly high, your doctor will probably look at the level of parathyroid hormone (PTH) in the blood. Very high calcium levels or complications of elevated PTH, such as kidney stones, are indications for removal of a parathyroid gland that is releasing excess hormone.